Avandia, not Coumadin

As seen in the Consultant Connection March 2016 Issue
Long-Term Care Advise ERR January 2016 
Safety-Wire-Icon-small-(1).jpg  Last month, the US Food and Drug Administration (FDA) notified health professionals about its decision to remove the prescribing and dispensing restrictions for rosiglitazone-containing drugs, including AVANDIA (rosiglitazone), the combination product AVANDAMET (rosiglitazone and metformin), and generics (www.ismp.org/sc? id=1648). This brings to mind one of the most commonly reported serious drug name mix-ups in the past—confusing handwritten Avandia orders for COUMADIN(warfarin) and vice versa (Figure 1). As early as 1999, ISMP received the first report of a pharmacy technician who misread a prescription for Avandia 4 mg and entered Coumadin 4 mg into the computer. A nurse and a pharmacist both reviewed the order and saw Coumadin without hesitation. With both drugs available in 4 mg tablet strengths, the likelihood of residents experiencing a potentially dangerous mix-up increases dramatically. Whether or not there is an increase in prescribers adding Avandia to oral regimens for residents with type 2 diabetes as a result of the removal of these FDA restrictions, the potential for drug name mix-ups with handwritten prescriptions for Avandia and Coumadin should be considered. Fortunately, as more long-term care (LTC) facilities adopt electronic order entry, confusing otherwise dissimilar drug names when handwritten, as with Avandia and Coumadin, should not happen.
Avaindi-Fig-1.jpg
Figure 1. This order for Avandia 8 mg daily was misread as Coumadin 8 mg daily.

Back to Articles